Edge-based nonlinear diffusion for finite element approximations of convection-diffusion equations and its relation to algebraic flux-correction schemes

Gabriel R. Barrenechea, Erik Burman, Fotini Karakatsani

Research output: Contribution to journalArticle

18 Citations (Scopus)
79 Downloads (Pure)

Abstract

For the case of approximation of convection diffusion equations using piecewise affine continuous finite elements a new edge-based nonlinear diffusion operator is proposed that makes the scheme satisfy a discrete maximum principle. The diffusion operator is shown to be Lipschitz continuous and linearity preserving. Using these properties we provide a full stability and error analysis, which, in the diffusion dominated regime, shows existence, uniqueness and optimal convergence. Then the algebraic flux correction method is recalled and we show that the present method can be interpreted as an algebraic flux correction method for a particular definition of the flux limiters. The performance of the method is illustrated on some numerical test cases in two space dimensions.
Original languageEnglish
Pages (from-to)521-545
Number of pages25
JournalNumerische Mathematik
Volume135
Issue number2
Early online date7 May 2016
DOIs
Publication statusPublished - 28 Feb 2017

    Fingerprint

Keywords

  • convection diffusion
  • finite element
  • discrete maximum principle
  • nonlinear diffusion
  • algebraic flux correction

Cite this